North Carolina, 2005

Damaging Wind in North Carolina, July 20, 2005

July 20, 2005 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 3:10 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 20, 3:10 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT WED JUL 20 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...TEMPERATURES RUNNING
JUST A TAD COOLER THAN YSDY AT THIS TIME...MAINLY BETWN 90 AND
95...WITH DEW PTS IN UPR 70S FAR SOUTH TO NEAR 70 FAR NW. SCTD TSTMS
HAVE BEEN FIRING ALONG WK LOW LVL CONV BNDRY FROM VA ERN SHORE SW
DOWN INTO NC. HAVE CHC POPS THIS EVENG FOR THESE AREAS/TO SCHC ACRS
INLAND SE VA/LWR VA ERN SHORE. TEMPS ON THU LOOK A BIT WARMER THAN
TDY...WILL CONTINUE HEAT ADVSRY SCNTRL/INLAND SE VA AND INLAND NE NC
(SEE NPWAKQ FOR DETAILS). TEMPS LOOK TO REACH MID 90S FARTHER N IN
CNTRL VA BUT DEW PTS NEAR 70 TO LWR 70S YIELD HEAT INDICES JUST BLO
CRITERIA. STILL DECENT LOW LVL CONV ON THU W/WK BNDRY MAINLY ACRS
SRN ZONES SO HAVE CHC POPS IN AFTN TO SCHC ELSEWHERE (KEPT MD DRY
WHERE LESS MSTR AVAILABLE).

FRI/SAT...SLIGHT COOLDOWN FRIDAY...THEN WLY DOWNSLOPE FLOW ON
SATURDAY COMBINED W/ H8 TMPS ABOVE 20 C....AHEAD OF WK FRONTAL BNDRY
WILL HELP TEMPS REACH MID/UPR 90S ON SATURDAY FROM RIC SOUTHWARD.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...HOT PERIOD CONTINUES AS
UPR RIDGE DRIFTS EWD FROM GREAT PLAINS AND BUILDS OVR LWR MS/TN VLY
BY MONDAY. AFTER ANOTHER BRIEF SLIGHT COOLDOWN SUNDAY TEMPS GO BACK
INTO 95 TO 100 DEGREE RANGE FOR HIGHS IN INLAND VA/NC ON MON/TUE.
NEXT SHORTWAVE BRINGS SLIGHTLY COOLER CONDS AND A BETTER CHC TSTMS
ON WED.

&&

.AVIATION...
MAINLY VFR NEXT 24 HOURS OUTSIDE OF ISOLD TO SCT SHWRS/TSTMS. BR
WL DEVELOP AT SBY AGAIN TNGT WITH MVFR (PSBL TEMPO IFR) VSBYS
LIKELY.

&&

.MARINE...
WEAK SFC TROF PUSHING THRU THE WATERS THIS AFTN WITH WINDS SHIFTING
SW TO NW BUT SPEEDS GENERALLY REMAINING 10 KTS OR LESS. SW FLOW
REGIME WL SET UP AGAIN TMRW BUT LTL IF ANY WIND VELOCITY INCRS
EXPECTED. SO OTHER THAN HIGHER WINDS/WAVES IN VCNTY OF ISO/SCTD
TSTMS...BENIGN CONDS WL CONT OVR THE WATERS NEXT FEW DAYS.

&&

.CLIMATE...HOT SPELL TO CONTINUE. WILL BE A FEW CHANCES FOR NEAR 100
DEGREE HEAT SATURDAY...AND AGAIN MON/TUE. LAST TIME RIC HIT 100 F
WAS AUGUST 23RD 2002...NORFOLK (ORF) JULY 1995...AND SBY...JULY 1999.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...HEAT ADVISORY FOR NCZ012>017-030>032 UNTIL 6 PM THURSDAY.
VA...HEAT ADVISORY FOR VAZ065>067-079>081-087>089-092-093-096-097
     UNTIL 6 PM THURSDAY.
MARINE...NONE.
&&

SHORT TERM/LONG TERM/CLIMATE...BROWN
AVIATION/MARINE...CULLEN
Hazardous weather outlook, Jul 20, 2:20 AM EST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 AM EDT WED JUL 20 2005

NCZ012>017-030>032-VAZ065-066-079>081-087>089-092-093-096-097-
210730-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-MECKLENBURG-LUNENBURG-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-
ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-
320 AM EDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...NORTHEAST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
HEAT ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING. PLEASE REFER TO
WEATHER MESSAGE...WBCNPWAKQ...ISSUED AT 229 AM BY THIS
OFFICE...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
HEAT AND HUMIDITY MAY REACH HEAT ADVISORY CRITERIA AGAIN MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVIATION NOT ANTICIPATED.

ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ102-VAZ048-049-
060>064-067>078-082>086-090-091-094-095-098>100-210730-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
320 AM EDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...EAST CENTRAL VIRGINIA...SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA...AN
AND NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
ALTHOUGH TODAY WILL BE HOT AND HUMID...HEAT INDICES ARE NOT
EXPECTED TO REACH ADVISORY LEVELS. THEREFORE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAT AND HUMIDITY MAY REACH HEAT ADVISORY CRITERIA FOR INLAND
AREAS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVIATION NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 20, 12:56 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
156 PM EDT WED JUL 20 2005

VAZ099-201830-
ACCOMACK VA-
156 PM EDT WED JUL 20 2005

...THUNDERSTORM MOVING THROUGH NORTHERN ACCOMACK COUNTY...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CHINCOTEAGUE...MOVING SOUTHEAST AT 5 MPH. THE
THUNDERSTORMS WILL BE NEAR CHINCOTEAGUE THROUGH 230 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AND
WIND GUSTS TO 25 MPH. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

BROWN
Special weather statement, Jul 20, 2:05 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
305 PM EDT WED JUL 20 2005

NCZ014>017-032-102-202000-
CAMDEN NC-EASTERN CURRITUCK NC-GATES NC-PASQUOTANK NC-PERQUIMANS
NC-WESTERN CURRITUCK NC-
305 PM EDT WED JUL 20 2005

...THUNDERSTORMS OVER NORTHEAST NORTH CAROLINA...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS 11 MILES WEST OF SOUTH MILLS...OR ABOUT 6
MILES SOUTHEAST OF SUNBURY...MOVING EAST AT 25 MPH. THUNDERSTORMS
WILL BE NEAR NICANOR AT 310 PM...LYNCHS CORNER AT 315 PM...MORGANS
CORNER AT 325 PM...JOHNSONS CORNER AT 330 PM...BURNT MILLS AT 335
PM...LAMBS CORNER AT 340 PM EDT.

WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING..AND HEAVY
RAINFALL ARE POSSIBLE WITH THESE STORMS.

FOSTER
Special weather statement, Jul 20, 3:11 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT WED JUL 20 2005

NCZ016-017-102-202045-
CAMDEN NC-EASTERN CURRITUCK NC-WESTERN CURRITUCK NC-
411 PM EDT WED JUL 20 2005

...THUNDERSTORMS OVER NORTHEAST NORTH CAROLINA...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ABOUT OVER CAMDEN...MOVING EAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR COINJOCK AT 415 PM EDT...POPLAR
BRANCH...AND...BERTHA AT 420 PM EDT. SMALL HAIL...WIND GUSTS TO 40
MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
Special weather statement, Jul 20, 3:17 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
417 PM EDT WED JUL 20 2005

NCZ012>014-202045-
GATES NC-HERTFORD NC-NORTHAMPTON NC-
417 PM EDT WED JUL 20 2005

...THUNDERSTORM MOVING THROUGH INTERIOR NORTHEAST NORTH CAROLINA...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF MURFREESBORO...MOVING EAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR BARRETTS CROSSROADS AT 420 PM
EDT...MAPLETON AT 425 PM EDT...CHOWAN BEACH...AND...WINTON AT 430 PM
EDT...TUNIS...AND...COFIELD AT 435 PM EDT...EURE...AND...RAYS BEACH
AT 440 PM EDT...GATESVILLE AT 445 PM EDT. SMALL HAIL...WIND GUSTS TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.

CULLEN
Special weather statement, Jul 20, 3:38 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT WED JUL 20 2005

VAZ098-202130-
VIRGINIA BEACH VA-
438 PM EDT WED JUL 20 2005

...STRONG THUNDERSTORM MOVING TOWARD VIRGINIA BEACH...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL CITY OF VIRGINIA BEACH
COUNTY...OR ABOUT 10 MILES SOUTHEAST OF GREAT BRIDGE...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BACK BAY AT 445 PM
EDT...PUNGO AT 450 PM EDT...SIGMA AT 500 PM EDT...SANDBRIDGE BEACH AT
515 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BEACHGOERS
SHOULD CONSIDER VACATING THE BEACHES UNTIL THIS STORM PASSES.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. IN
ADDITION WIND GUSTS 0F 35 MPH WILL ACCOMPANY THIS STORM.

22
Special weather statement, Jul 20, 3:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT WED JUL 20 2005

NCZ015>017-032-102-202130-
CAMDEN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-PERQUIMANS NC-WESTERN
CURRITUCK NC-
442 PM EDT WED JUL 20 2005

...THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 16 MILES NORTH OF GRANDY TO
WEEKSVILLE...MOVING SOUTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE
NEAR GRANDY AROUND 450 PM EDT. WIND GUSTS TO 50 MPH...SMALL HAIL AND
FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasquotank

When
July 20, 4:05 PM EST
Where
Pasquotank County, Weeksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.217, -76.167

Trees down. One foot diameter limbs broken off other trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470695.